Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2016, 6:01 PM CDT for Fillmore County, Minnesota. It was in force for 29 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 18, 2016, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:03 PM CDT | TSTM WND GST 47 | 2 Wsw Fillmore, MN | SMALL TREE LIMBS DOWN. |
| Aug 18, 6:03 PM CDT | TSTM WND GST 47 | 3 Nw Wykoff, MN | SMALL TREE LIMBS DOWN. |
| Aug 18, 6:08 PM CDT | TSTM WND DMG | 1 Ne Carimona, MN | LOTS OF TREE DAMAGE ON SECONDARY ROADS WEST OF PRESTON. |
| Aug 18, 6:08 PM CDT | TSTM WND DMG | 3 W Preston, MN | LOTS OF TREE DAMAGE ON SECONDARY ROADS WEST OF PRESTON. |
| Aug 18, 6:09 PM CDT | TSTM WND GST 73 | 1 Nw Carimona, MN | MEASURED AT THE FILLMORE COUNTY AIRPORT. |
| Aug 18, 6:18 PM CDT | TSTM WND GST 48 | 1 Ne Carimona, MN | |
| Aug 18, 6:18 PM CDT | TSTM WND GST 48 | 3 W Preston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS53 KARX 182301
SVRARX
MNC045-182330-
/O.NEW.KARX.SV.W.0074.160818T2301Z-160818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 630 PM CDT
* AT 559 PM CDT...A SEVERE THUNDERSTORM CONTINUED TO AFFECT THE
AREANEAR AND WEST OF CHATFIELD...OR 15 MILES NORTHWEST OF
PRESTON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED WIND GUSTS TO 60 MPH
WITH THIS AREA OF STORMS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WIND GUSTS WILL BE NEAR...
WYKOFF AROUND 605 PM CDT.
CHATFIELD AROUND 610 PM CDT.
FOUNTAIN AROUND 615 PM CDT.
PRESTON AROUND 620 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
FILLMORE...WASHINGTON...CARIMONA...COUNTY ROADS 2 AND 101 AND COUNTY
ROADS 2 AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9208 4363 9208 4374 9244 4385 9245
TIME...MOT...LOC 2259Z 283DEG 30KT 4382 9231
HAIL...<.75IN
WIND...60MPH
$$
DAB1 follow-up statement
761 WWUS53 KARX 182321 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 621 PM CDT THU AUG 18 2016 MNC045-182330- /O.CON.KARX.SV.W.0074.000000T0000Z-160818T2330Z/ FILLMORE MN- 621 PM CDT THU AUG 18 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH CENTRAL FILLMORE COUNTY... AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOUNTAIN...OR 7 MILES NORTH OF PRESTON...MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL FILLMORE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: FILLMORE... CARIMONA...COUNTY ROADS 2 AND 101 AND HIGHWAY 30 AND COUNTY 74. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4385 9208 4363 9208 4369 9228 4385 9227 TIME...MOT...LOC 2320Z 283DEG 30KT 4378 9206 HAIL...<.75IN WIND...60MPH $$ DAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:41 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 2:41 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 241 PM CDT THU AUG 18 2016 .SHORT TERM...(Tonight through Friday Night) Issued at 241 PM CDT THU AUG 18 2016 Surface map this afternoon has a warm front extending from near Sioux Falls SD through Waterloo IA and then into northwestern IL. Increasing moisture transport into/over the warm front aided by an approaching mid-level trough, per latest water vapor loop, was producing scattered thunderstorms across southern/central MN. Main concern through Friday night is obviously on thunderstorm chances and severe/localized heavy rain threat. Going into this evening/overnight...moisture transport continues to increase over the warm front as it moves slowly northward to near I- 90 by pre-dawn hours. This is expected to fuel thunderstorms with highest chances along/north of I-90. Could see an isolated strong to severe storm threat with the main threat being wind. Precipitable waters in the 1.5 to 1.8 range overnight, so could see some concentrated/localized heavier rainfall with some of the storms. Appears to be a lull in the moisture transport among the various models in the 09-15z time frame...so should see a corresponding lull in showers and thunderstorms. Focus then turns to incoming cold front Friday afternoon/night with 0-3km mucape pool of 3500-5500J/kg in place along/south of I-94. 0- 3km bulk shear still a bit meager in the 20-maybe 35kt range. Still thinking damaging wind would be the main severe threat if some linear organization can be attained. Also will continue to see that threat of localized/concentrated heavier rainfall with some of the storms. .LONG TERM...(Saturday through Thursday) Issued at 241 PM CDT THU AUG 18 2016 For Saturday into Saturday night...still seeing some differences among the deterministic models on amount of intensification of surface low moving northeast across the area. NAM has been consistently the deepest with the low and steers heavier deformation area rain more from east central MN into northwest WI. The GFS/ECMWF/GEM have a more open wave low and resultant deformation rain is light but more focused over our southeast MN into west central/north central WI area. Consensus of all the models brings a broad 1-2 inches of rainfall across our area from tonight through Saturday. Have to believe there will be some localized higher amounts given the higher precipitable water amount/humid airmass in place. As such, went with an ESF/Hydrologic Outlook with concern for for some flooding the next few days until this low exits the area. Autumn-like conditions in store for Sunday behind the departing low and as cool Canadian high pressure builds into the region. Could still see a few lingering/isolated showers across central WI under the deeper cyclonic flow aloft. Otherwise...plan on high temperatures in the upper 60s/lower 70s. Looks dry through Tuesday with a slow warming trend through Tuesday as that high pressure drifts eastward into the Great Lakes/Ohio River Valley regions. Highs on Monday look to be in the 70s and in the upper 70s/lower 80s Tuesday. Shower/thunderstorm chances return Wednesday through Thursday as a mid-level trough/surface cold front pushes into the region. && .HYDROLOGY... Issued at 241 PM CDT THU AUG 18 2016 Latest NAM/GFS/ECMWF still showing precipitable water values in the 1.5 to 1.8 inch range tonight through Saturday. However...models still displaying differences in placement of convection and heavier rainfall tracks through period. At this time...looks like the forecast will likely see 1 to 2 inches of rainfall through the period...with locally 2 to 4 inches. If storms entrain over any given area either tonight or Friday evening/night...flooding will be possible. However...confidence remains low for any flooding potential. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...SHEA HYDROLOGY...DAS
Hazardous weather outlook, Aug 18, 3:00 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT THU AUG 18 2016 IAZ008>011-MNZ079-086>088-094>096-191100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA- MOWER-FILLMORE-HOUSTON- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED GOING INTO THE EVENING. SOME STORMS COULD PRODUCE STRONG WINDS...HAIL...AND HEAVY RAIN. A FEW WARNINGS ARE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND OVERNIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS...HEAVY RAIN AND HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY BETWEEN 5PM AND 9PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ018-019-029-030-WIZ041>044-053>055-061-191100- FLOYD-CHICKASAW-FAYETTE-CLAYTON-LA CROSSE-MONROE-JUNEAU-ADAMS- VERNON-CRAWFORD-RICHLAND-GRANT- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING...AFTER 6PM. A FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. ADDITIONAL STORMS COULD REFORM LATE TONIGHT AS WELL WITH A THREAT FOR HEAVY RAIN...GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT A FEW GROUPS MIGHT BE NEEDED IF STRONGER STORMS MOVE IN EARLY THIS EVENING. SPOTTERS MAY ALSO BE NEEDED LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-191100- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE GOING INTO THE EVENING... BUT ANOTHER THREAT EXISTS OVERNIGHT WITH THE POTENTIAL FOR HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS WILL NEED TO BE WATCHED IN CASE ADDITIONAL FLOODING DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG AT TIMES WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. SHEA
In the hours before
Local storm report, Aug 18, 5:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG AUSTIN 43.67N 92.97W
08/18/2016 MOWER MN BROADCAST MEDIA
LARGE TREE UPROOTED
&&
SHEALocal storm report, Aug 18, 5:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST ROCK DELL 43.91N 92.65W
08/18/2016 E60 MPH OLMSTED MN AMATEUR RADIO
0532 PM TSTM WND GST ROCK DELL 43.91N 92.65W
08/18/2016 E65 MPH OLMSTED MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 18, 5:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST LE ROY 43.51N 92.51W
08/18/2016 E40 MPH MOWER MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 18, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 4 N SPRING VALLEY 43.74N 92.39W
08/18/2016 E40 MPH FILLMORE MN EMERGENCY MNGR
0544 PM HAIL CHERRY GROVE 43.58N 92.28W
08/18/2016 M1.00 INCH FILLMORE MN TRAINED SPOTTER
0548 PM TSTM WND GST STEWARTVILLE 43.86N 92.49W
08/18/2016 E60 MPH OLMSTED MN FIRE DEPT/RESCUE
&&
SHEASpecial weather statement, Aug 18, 5:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU AUG 18 2016
IAZ009>011-019-029-030-MNZ088-095-096-WIZ061-182345-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-WINONA-HOUSTON-
FILLMORE-GRANT-
551 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
NORTHERN FAYETTE...NORTHERN CHICKASAW...SOUTHEASTERN HOWARD...
ALLAMAKEE...WINNESHIEK...WINONA...EASTERN FILLMORE...HOUSTON AND
NORTHWESTERN GRANT COUNTIES...
AT 549 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ALTURA TO NEAR LANESBORO TO NEAR
HARMONY. MOVEMENT WAS EAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH...NICKEL SIZE HAIL AND TORRENTIAL
DOWNPOURS ARE LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...DECORAH...LA CRESCENT...WAUKON...CRESCO...
CALEDONIA...LANSING...GOODVIEW...ST. CHARLES...POSTVILLE...
RUSHFORD...LEWISTON...MONONA...SPRING GROVE...HARMONY...HOUSTON...
CALMAR...MCGREGOR AND FOUNTAIN CITY.
TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LA CROSSE.
LAT...LON 4351 9202 4418 9208 4418 9182 4413 9173
4403 9159 4400 9144 4385 9128 4378 9125
4365 9127 4358 9123 4345 9123 4341 9120
4337 9122 4332 9111 4326 9106 4313 9118
4299 9116 4300 9110 4292 9113 4311 9255
TIME...MOT...LOC 2249Z 287DEG 75KT 4408 9204 4375 9201 4350 9207 4332
9225
DASLocal storm report, Aug 18, 6:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST STEWARTVILLE 43.86N 92.49W
08/18/2016 E50 MPH OLMSTED MN BROADCAST MEDIA
0524 PM TSTM WND DMG 3 WNW SPRING VALLEY 43.70N 92.45W
08/18/2016 FILLMORE MN EMERGENCY MNGR
LOTS OF TREES BLOWN DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:57 PM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 93 min |
| Aug 18, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 61 min |
| Aug 18, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 61 min |
| Aug 18, 5:06 PM CDT | Areal Flood Advisory | ARX | Mower | 54 min |
| Aug 18, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 70 min |
| Aug 18, 5:51 PM CDT | Special Weather Statement | ARX | Houston, Winona | 54 min |
| Aug 18, 6:25 PM CDT | Special Weather Statement | ARX | Houston | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.